Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 194, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Oct 12, 2014, 3:09 PM CDT for Clay County, Jackson County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2014, 3:09 PM CDT (20:09 UTC)
- Expired
- Oct 12, 2014, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Clay County, TN, Jackson County, TN
The radar
The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 3:25 PM CDT | HAIL 1 | 1 S Gainesboro, TN | QUARTER SIZE HAIL REPORTED BY THE PUBLIC IN SOUTHERN GAINESBORO. |
| Oct 12, 3:55 PM CDT | TSTM WND DMG | Celina, TN | SIGNIFICANT WIND DAMAGE OCCURRED IN CELINA. NUMEROUS TREES WERE SNAPPED OR UPROOTED WITH POWER LINES DOWN. SOME HOMES SUFFERED SIDING AND EXTERIOR DAMAGE AND ONE BUSINESS HAD ITS ROOF BLOWN OFF AND FRONT DOORS BLOWN IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496
WUUS54 KOHX 122009
SVROHX
TNC027-087-122045-
/O.NEW.KOHX.SV.W.0194.141012T2009Z-141012T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT SUN OCT 12 2014
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLAY COUNTY IN MIDDLE TENNESSEE...
JACKSON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 345 PM CDT
* AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
BAXTER...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
GAINESBORO...CELINA...WHITLEYVILLE...MOSS AND BOLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3648 8545 3645 8549 3639 8550 3623 8558
3621 8563 3622 8564 3623 8574 3625 8578
3624 8578 3625 8579 3625 8582 3662 8570
3662 8538
TIME...MOT...LOC 2010Z 207DEG 27KT 3627 8567
$$
271 follow-up statement
386
WWUS54 KOHX 122032
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT SUN OCT 12 2014
TNC027-087-122045-
/O.CON.KOHX.SV.W.0194.000000T0000Z-141012T2045Z/
CLAY TN-JACKSON TN-
332 PM CDT SUN OCT 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN JACKSON AND CENTRAL CLAY COUNTIES...
AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM THAT HAS A HISTORY OF PRODUCING QUARTER SIZE
HAIL. DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE. THIS
STORM WAS LOCATED NEAR WHITLEYVILLE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CELINA...WHITLEYVILLE...MOSS AND BOLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3662 8538 3651 8544 3645 8549 3639 8550
3635 8552 3634 8553 3638 8572 3662 8570
TIME...MOT...LOC 2031Z 203DEG 24KT 3641 8560
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 12:33 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 12, 12:33 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1233 PM CDT SUN OCT 12 2014 .UPDATE...FOR 18Z AVIATION AND FORECAST DISCUSSION. && .AVIATION...18Z TAF DISCUSSION. FLIGHT CATEGORIES HAVE IMPROVED A LITTLE OVER THE LAST FEW HOURS. KCKV AND KCSV HAVE SEEN ABOUT AN HOUR OF VFR CIGS...BUT THIS ISN'T REALLY EXPECTED TO LAST LONG AS MORE SHOWERS AND THUNDERSTORMS MOVE NORTHWARD FROM ALABAMA. WILL COVER AFTERNOON AND EARLY EVENING TS WITH TEMPO GROUPS. LOOK FOR SIMILAR LIFR TO IFR CIG CONDITIONS TONIGHT AS WE SAW LAST NIGHT...IMPROVING BY THE LATE MORNING HOURS ON MONDAY. WINDS WILL BE LIGHT OUT OF THE SOUTH TODAY BUT AS WE MOVE INTO THE 15-18Z TIME FRAME ON MONDAY...THE PRESSURE GRADIENT WILL TIGHTEN SIGNIFICANTLY ACROSS THE STATE. LOOK FOR SUSTAINED WINDS OF 18-20KTS WITH GUSTS TO 30 OR 35 KTS BY THE AFTERNOON HOURS. HAVE LEFT OUT FOR NOW TO FOCUS ON NEAR TERM WEATHER BUT LOOK FOR THIS IN THE NEXT TAF CYCLE THIS EVENING. UNGER && .FORECAST DISCUSSION... WITH A NORTHWARD MOVING WARM FRONT CURRENTLY DRAPED OVER THE AL-TN STATE LINE...MORE SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE MID-STATE THIS AFTERNOON AND EVENING. CLOUD COVER IS HAMPERING ANY REAL DESTABILIZATION...BUT SHEAR VALUES WILL INCREASE OVER THE NEXT COUPLE OF HOURS SO ANY CONVECTION THAT CAN GET INITIATED THIS AFTERNOON AND EVENING WILL HAVE SOME ORGANIZATION TO IT. IT IS NOT OUT OF THE REALM OF POSSIBILITY THAT ONE OR TWO OF THESE STORMS SPITS OUT A DAMAGING WIND GUST. KEEP THIS IN MIND AS WE MOVE INTO THE LATE AFTERNOON AND EVENING HOURS. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 27
Hazardous weather outlook, Oct 12, 5:00 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT SUN OCT 12 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-131000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT SUN OCT 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OVERSPREAD THE MID STATE TONIGHT...A FEW OF WHICH WILL LIKELY BE STRONG...WITH BRIEF WIND GUSTS OF 30 TO 40 MPH...HEAVY DOWNPOURS...AND POSSIBLY SMALL HAIL. PONDING OF WATER WILL LIKELY OCCUR IN LOW LYING AREAS WHERE HEAVY RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SOUTH WINDS WILL INCREASE MONDAY...AHEAD OF A STRONG COLD FRONT...WITH GUSTS OF 30 TO 35 LIKELY DURING THE AFTERNOON. ANYONE DRIVING A HIGH PROFILE VEHICLE...ESPECIALLY ON EAST TO WEST ROADWAYS...SHOULD EXPECT TO DEAL WITH BUFFETING WINDS . MONDAY EVENING THROUGH EARLY TUESDAY MORNING...ISOLATED SEVERE STORMS...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS...ARE EXPECTED IN MIDDLE TENNESSEE. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...SINCE THE GROUND WILL STILL BE MOIST FROM RECENT RAINS...RAPID RUN OFF IS EXPECTED...ALONG WITH THE POSSIBILITY FOR FLASH FLOODING. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 19
In the hours before
Special weather statement, Oct 12, 2:42 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 242 PM CDT SUN OCT 12 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-130900- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY... DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET... HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON... JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN... BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY... SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA... MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO... LAWRENCEBURG...PULASKI 242 PM CDT SUN OCT 12 2014 ...SEVERE WEATHER AND FLASH FLOODING POSSIBLE MONDAY NIGHT INTO TUESDAY... AN INTENSE WEATHER SYSTEM THAT IS EXPECTED TO BEGIN DEVELOPING OVER THE PLAINS TONIGHT WILL LIKELY BRING SEVERE WEATHER TO MIDDLE TENNESSEE AS EARLY AS LATE MONDAY AFTERNOONEVENING THROUGH TUESDAY. BY LATE AFTERNOON AND EARLY EVENING MONDAY...MIDDLE TENNESSEE WILL BE WELL WITHIN THE WARM SECTOR OF THIS SYSTEM. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME FRAME AND ANY OF THESE STORMS COULD BECOME SEVERE. DAMAGING WIND GUSTS AND ONE OR TWO TORNADOES ARE NOT OUT OF THE QUESTION. BY MIDNIGHT MONDAY NIGHT WE WILL BE TURNING OUR FOCUS TO THE WEST. AN INTENSE LINE OF SHOWERS AND THUNDERSTORMS WILL BE ONGOING AND MOVING TOWARDS THE MID-STATE. AS THE LINE CROSSES THE TENNESSEE RIVER...THE POTENTIAL WILL EXIST FOR DAMAGING WIND GUSTS...HAIL... TORNADOES AND FLASH FLOODING. WHILE THE LINE IS EXPECTED TO WEAKEN SLIGHTLY WITH TIME...THESE SAME SEVERE WEATHER THREATS WILL BE POSSIBLE AS FAR EAST AS THE CUMBERLAND PLATEAU BY DAYBREAK TUESDAY. NOT TO BE LEFT OUT...AS THE SURFACE LOW RAMPS UP AND MOVES CLOSER TO THE STATE MONDAY...GRADIENT WINDS WILL BEGIN TO STRENGTHEN. THIS MEANS THAT WINDS OUTSIDE ANY THUNDERSTORMS THAT DEVELOP COULD BE AS STRONG AS 15-25 MPH SUSTAINED WITH GUSTS AS HIGH AS 35 TO 40 MPH. THESE ARE LIKELY TO START AROUND NOON ON MONDAY AND LAST THROUGH MONDAY NIGHT INTO TUESDAY MORNING. PLEASE KEEP IN MIND THAT THE BULK OF THIS SEVERE WEATHER WILL BE DURING THE OVERNIGHT HOURS. NOCTURAL TORANDOES ARE ONE OF THE BIGGEST KILLERS IN MIDDLE TENNESSEE. STAY WEATHER AWARE THROUGHOUT MONDAY NIGHT AND TUESDAY AND HAVE A PLAN TO SHELTER IN ALREADY IN PLACE BEFORE SEVERE WEATHER ARRIVES. 27
Local storm report, Oct 12, 2:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT SUN OCT 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 7 NNW SMITHVILLE 36.05N 85.87W
10/12/2014 E0.88 INCH DE KALB TN PUBLIC
NICKEL SIZE HAIL WAS REPORTED BY THE PUBLIC AT THE
CENTER HILL MARINA AND YACHT CLUB.
&&
EVENT NUMBER OHX1400639
MHRThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:31 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Putnam, Smith | 44 min |
| Oct 12, 3:41 PM CDT | Special Weather Statement | OHX | Clay | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.